Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Birmingham, AL

April 25, 2003Chilton County, Perry County, Alabama

NWS Birmingham, AL issued this flash flood warning at Apr 25, 2003, 1:12 AM CDT for Chilton County, Perry County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 1:12 AM CDT (06:12 UTC)
Expired
Apr 25, 2003, 5:00 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Chilton County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 250616
FFWBHM
ALC021-105-251000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 AM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHILTON COUNTY IN ALABAMA
  PERRY COUNTY IN ALABAMA

* UNTIL 500 AM CDT

* AT 109 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN...WITH EMBEDDED THUNDERSTORMS...MOVING ACROSS CHILTON
  AND PERRY COUNTIES.  RAINFALL AMOUNTS OF 2 TO 4 INCHES HAS
  OCCURRED OVER THESE COUNTIES SINCE 10 PM...AND ADDITIONAL
  RAINFALL AMOUNTS OF 1 TO 3 INCHES POSSIBLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3304 8679 3286 8675 3281 8702 3279 8743
          3254 8719 3268 8698 3276 8667 3294 8649

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 11:15 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 24, 11:15 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1115 PM CDT THU APR 24 2003

AIRMASS STABILIZED NICELY DURING THE AFTERNOON AS MCS PUSHED THROUGH
THE STATE.  NEARLY CONTINUOUS RAINFALL HAS MAINTAINED STABLE AIRMASS
OVER ALL BUT THE SOUTHWEST COUNTIES.  WHILE MISSISSIPPI HAS BEEN IN
THE HEAT OF SEVERE WEATHER...THREAT OVER ALABAMA HAS SHIFTED TOWARDS
FLASH FLOODING AS TSTMS CELLS RIDE OVER COOL WEDGE.  A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR AREAS ALONG AND WEST OF INTERSTATE 65.

.BHM...FLASH FLOOD WATCH TONIGHT FOR WEST ALABAMA.
Hazardous weather outlook, Apr 24, 1:33 PM CDT, 11 hours 39 minutes before
ALZ011>015-017>050-242030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THE COMBINATION OF AN APPROACHING WEATHER SYSTEM...CURRENTLY SPINNING
ACROSS THE EAST CENTRAL PLAINS...AND A WARM FRONT MOVING NORTH
ACROSS THE AREA...WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS THE FORECAST AREA THROUGH TONIGHT.  SOME OF
THE STORMS MAY BECOME RATHER STRONG...MAINLY WEST OF INTERSTATE 65.
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL LAST THROUGH THE
NIGHT...BUT THE THREAT OF STRONG STORMS SHOULD DIMINISH BY
MIDNIGHT.  THE MAIN THREATS WILL BE FROM SMALL HAIL AND GUSTY WINDS.

THROUGH TONIGHT...RAINFALL COULD ALSO BE HEAVY AT TIMES...MAINLY
SOUTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY ON FRIDAY.
THE STORMS ON FRIDAY COULD BECOME STRONG TO POSSIBLY SEVERE
...WITH DAMAGING WINDS...HAIL...AND AN ISOLATED TORNADO ALL BEING
POSSIBLE. THIS SITUATION WILL CONTINUE TO BE MONITORED AS IT
DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME REQUIRED DURING THE EVENING HOURS...AND THEN AGAIN DURING
THE DAY ON FRIDAY.

In the hours before

Local storm report, Apr 25, 12:55 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 AM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    LIVINGSTON                AL   FLASH FLOOD
04/24/03   SUMTER                         NUMEROUS ROADS FLOODED IN
                                          LIVINGSTON.  REPORTED BY
                                          SUMTER COUNTY EMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:18 PM CDTSevere Thunderstorm WarningBMXSumter42 min
Apr 24, 10:22 PM CDTFlash Flood WarningBMXGreene, Sumter4 hr
Apr 24, 10:57 PM CDTSevere Thunderstorm WarningBMXSumter33 min
Apr 24, 11:20 PM CDTTornado WarningBMXSumter10 min
Apr 24, 11:28 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter32 min
Apr 24, 11:36 PM CDTSevere Thunderstorm WarningBMXMarengo39 min
Apr 24, 11:46 PM CDTSevere Thunderstorm WarningBMXHale29 min
Apr 24, 11:50 PM CDTFlash Flood WarningBMXHale4 hr
Apr 25, 12:05 AM CDTTornado WarningBMXSumter25 min
Apr 25, 12:08 AM CDTFlash Flood WarningBMXBibb, Shelby4 hr
Apr 25, 12:30 AM CDTTornado WarningBMXSumter15 min
Apr 25, 12:31 AM CDTTornado WarningBMXMarengo44 min
Apr 25, 1:58 AM CDTFlash Flood WarningBMXGreene, Sumter2 hr
Apr 25, 3:05 AM CDTTornado WarningBMXMontgomery40 min
Apr 25, 12:26 PM CDTTornado WarningBMXGreene, Sumter34 min
Apr 25, 12:54 PM CDTTornado WarningBMXHale51 min
Apr 25, 12:59 PM CDTTornado WarningBMXGreene31 min
Apr 25, 1:30 PM CDTTornado WarningBMXGreene30 min
Apr 25, 1:42 PM CDTTornado WarningBMXHale48 min
Apr 25, 1:44 PM CDTTornado WarningBMXBibb, Perry31 min
Apr 25, 2:13 PM CDTTornado WarningBMXBibb, Perry47 min
Apr 25, 2:35 PM CDTTornado WarningBMXChilton55 min
Apr 25, 2:40 PM CDTSevere Thunderstorm WarningBMXHale35 min
Apr 25, 2:46 PM CDTTornado WarningBMXHale29 min
Apr 25, 2:56 PM CDTTornado WarningBMXPerry49 min
Apr 25, 3:00 PM CDTSevere Thunderstorm WarningBMXBibb30 min
Apr 25, 3:18 PM CDTSevere Thunderstorm WarningBMXCoosa42 min
Apr 25, 3:21 PM CDTSevere Thunderstorm WarningBMXAutauga24 min
Apr 25, 3:26 PM CDTTornado WarningBMXDallas49 min
Apr 25, 3:32 PM CDTSevere Thunderstorm WarningBMXElmore58 min
Apr 25, 3:33 PM CDTSevere Thunderstorm WarningBMXChilton27 min
Apr 25, 3:43 PM CDTTornado WarningBMXElmore47 min
Apr 25, 3:48 PM CDTTornado WarningBMXAutauga57 min
Apr 25, 3:51 PM CDTSevere Thunderstorm WarningBMXHale, Marengo, Perry39 min
Apr 25, 4:16 PM CDTSevere Thunderstorm WarningBMXDallas44 min
Apr 25, 4:18 PM CDTSevere Thunderstorm WarningBMXCherokee27 min
Apr 25, 4:18 PM CDTTornado WarningBMXTallapoosa42 min
Apr 25, 4:28 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair47 min
Apr 25, 4:29 PM CDTSevere Thunderstorm WarningBMXElmore31 min
Apr 25, 4:31 PM CDTTornado WarningBMXMontgomery44 min
Apr 25, 4:38 PM CDTSevere Thunderstorm WarningBMXMarengo37 min
Apr 25, 4:38 PM CDTTornado WarningBMXBlount, Etowah52 min
Apr 25, 4:41 PM CDTTornado WarningBMXMacon49 min
Apr 25, 4:43 PM CDTSevere Thunderstorm WarningBMXLee47 min
Apr 25, 4:44 PM CDTSevere Thunderstorm WarningBMXAutauga31 min
Apr 25, 4:47 PM CDTSevere Thunderstorm WarningBMXChambers28 min
Apr 25, 4:47 PM CDTTornado WarningBMXCalhoun, St. Clair, Talladega43 min
Apr 25, 4:49 PM CDTTornado WarningBMXDallas26 min
Apr 25, 4:56 PM CDTTornado WarningBMXCherokee, Lee49 min
Apr 25, 4:58 PM CDTSevere Thunderstorm WarningBMXElmore47 min
Apr 25, 5:09 PM CDTTornado WarningBMXMontgomery51 min
Apr 25, 5:12 PM CDTTornado WarningBMXDallas33 min
Apr 25, 5:12 PM CDTTornado WarningBMXRussell48 min
Apr 25, 5:15 PM CDTSevere Thunderstorm WarningBMXMarengo45 min
Apr 25, 5:20 PM CDTTornado WarningBMXBullock40 min
Apr 25, 5:26 PM CDTTornado WarningBMXMarengo34 min
Apr 25, 5:26 PM CDTTornado WarningBMXMacon49 min
Apr 25, 5:29 PM CDTTornado WarningBMXLowndes46 min
Apr 25, 5:45 PM CDTSevere Thunderstorm WarningBMXDallas30 min
Apr 25, 5:54 PM CDTTornado WarningBMXCherokee21 min
Apr 25, 6:00 PM CDTSevere Thunderstorm WarningBMXMarengo45 min
Apr 25, 6:00 PM CDTTornado WarningBMXBullock, Russell45 min
Apr 25, 6:06 PM CDTSevere Thunderstorm WarningBMXMontgomery39 min
Apr 25, 6:12 PM CDTSevere Thunderstorm WarningBMXLowndes33 min
Apr 25, 6:12 PM CDTTornado WarningBMXBarbour48 min
Apr 25, 6:18 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas42 min
Apr 25, 6:20 PM CDTTornado WarningBMXMontgomery25 min
Apr 25, 6:40 PM CDTTornado WarningBMXRussell35 min
Apr 25, 6:42 PM CDTSevere Thunderstorm WarningBMXLowndes63 min
Apr 25, 6:45 PM CDTSevere Thunderstorm WarningBMXBullock, Macon45 min
Apr 25, 6:45 PM CDTTornado WarningBMXMontgomery45 min
Apr 25, 6:57 PM CDTSevere Thunderstorm WarningBMXPike33 min
Apr 25, 6:58 PM CDTSevere Thunderstorm WarningBMXBarbour62 min

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.